How To Handle An Overdose

How To Handle An Overdose

Overdose is the worst fear of a severe drug addiction. Unfortunately, relapse in the home, at work, or anywhere else with a friend or a family member struggling with addiction can be a reality. Should overdose come to your home, you want to be as prepared as possible. Once your loved one is stable, it is important to get them into a detox facility or a treatment program as quickly as possible. Hired Power can help plan an intervention, place your loved one in a treatment program, or create a living program of care to help them find sobriety once more.

Signs Of Overdose

The signs of overdose are different per substance. For example, the signs of overdose on alcohol may be different from the signs of overdose on opioids. Generally, however, there are some stand-out, red-flag, symptoms to look for:

 

  • Unconscious or Lack of Consciousness
  • Eyes Rolling Back In The Head
  • Shallow Breathing
  • Gurgling Or Rattling In The Throat
  • Vomiting In The Mouth
  • Unresponsive To Extreme Gestures

 

How To Help Someone Who Has Overdosed

If someone has overdosed on a substance, it is pertinent to dial 911 and contact emergency services as quickly as possible or take the individual to the hospital. In addition:

  • If someone is unconscious or is lacking consciousness, continue trying to get them to wake up and stay engaged as much as possible. Have them sit upright, put water on their face, and try to snap them awake.
  • If breaking is shallow, try to clear the airway as much as possible and create air flow in the lungs. Sitting upright, standing, and expanding the lungs can help.
  • If there is gurgling or rattling in the throat, this could be a sign that the lungs are filling with fluid. Outside of a surgical procedure, there is no easy way to clear the lungs of fluid. Let emergency responders know that there is a gurgling, rattling sound. Try to keep the individual as upright as possible.
  • If there is vomiting in the mouth, do what is possible to clear the mouth and the throat in order to keep breath circulating.
  • If you are aware that someone has overdosed on opioids, find out if anyone nearby has Narcan, the opioid overdose reversal drug. Let 911 know that it is an opioid overdose specifically.

Seek Support

Witnessing the overdose of a loved one or even a perfect stranger can be traumatizing. Even the “strongest” of individuals will be affected in some way by witnessing an overdose. Seek support for yourself to cope with a loved one’s overdose so you can help them bring recovery home.

Hired Power offers recovery services designed to make your family’s journey through the recovery process as seamless as possible. Our dynamic team of experienced recovery professionals strive to bring their personal passion and professional expertise to your every need and concern. Ultimately, our goal is to help you bring recovery home and focus on where healing matters most: family. For information on our services, call us today: 714-559-3919